Hiperpotasemia

Solo disponible en BuenasTareas
  • Páginas : 25 (6033 palabras )
  • Descarga(s) : 0
  • Publicado : 1 de marzo de 2010
Leer documento completo
Vista previa del texto
Review
Walter A. Parham, MD Ali A. Mehdirad, MD, FACC Kurt M. Biermann, BS Carey S. Fredman, MD, FACC

Hyperkalemia Revisited
Hyperkalemia is a common clinical condition that can induce deadly cardiac arrhythmias. Electrocardiographic manifestations of hyperkalemia vary from the classic sine-wave rhythm, which occurs in severe hyperkalemia, to nonspecific repolarization abnormalities seenwith mild elevations of serum potassium. We present a case of hyperkalemia, initially diagnosed as ventricular tachycardia, to demonstrate how difficult hyperkalemia can be to diagnose. An in-depth review of hyperkalemia is presented, examining the electrophysiologic and electrocardiographic changes that occur as serum potassium levels increase. The treatment for hyperkalemia is then discussed, withan emphasis on the mechanisms by which each intervention lowers serum potassium levels. An extensive literature review has been performed to present a comprehensive review of the causes and treatment of hyperkalemia. (Tex Heart Inst J 2006;33:40-7)

H
Key words: Albuterol; calcium; electrocardiography; electrophysiology; glucose; hemodialysis; hyperkalemia; insulin; ion exchange resins;potassium toxicity; sodium bicarbonate From: Divisions of Cardiology (Drs. Fredman, Mehdirad, Parham; and Mr. Biermann) and Critical Care Medicine (Dr. Parham), Department of Internal Medicine, St. Louis University School of Medicine and St. John’s Mercy Medical Center, St. Louis, Missouri 63110 Address for reprints: Walter A. Parham, MD, St. Louis University School of Medicine, Department of InternalMedicine, Division of Cardiology, 3635 Vista Ave., FDT 13, St. Louis, MO 63110 E-mail: waparham1@hotmail.com © 2006 by the Texas Heart ® Institute, Houston

yperkalemia is a common clinical condition that can induce deadly cardiac arrhythmias. Electrocardiographic manifestations of hyperkalemia vary from the classic sine-wave rhythm, which occurs in severe hyperkalemia, to nonspecificrepolarization abnormalities seen with mild elevations of serum potassium. Herein, we describe the clinical electrocardiographic abnormalities associated with hyperkalemia and present an in-depth review of the literature regarding its treatment.

Case Report
A 69-year-old woman with end-stage renal disease experienced the sudden onset of crampy abdominal pain and emesis several hours after a routinehemodialysis treatment. Severe fatigue and dysphoria followed, which prompted her to summon emergency medical personnel for assistance. She was taken to the local emergency department, where she continued to have severe fatigue but denied chest pain, palpitations, dyspnea, pre-syncopal symptoms, fever, or additional gastrointestinal discomfort. The patient’s medications at the time of admission includedomeprazole, glipizide, labetalol, doxepin, quinine, phenergan, lactulose, aspirin, and sevelamer. Her medical history included long-standing diabetes mellitus, hypertension, and end-stage renal disease that had necessitated dialysis for the past 4 years. Physical examination of the patient in the emergency department revealed a woman with ashen skin who was in moderate distress. Her bloodpressure was 141/87 mmHg with a pulse of 100 beats/min. She was breathing 32 times/min with an oxygen saturation of 97% on 3 liters of oxygen via nasal cannula. On cardiovascular examination, heart sounds were inaudible. Her lung fields were clear to auscultation bilaterally, and results of the abdominal examination were normal. The extremities were without cyanosis or edema. Neurologically, she wasalert and oriented, with diminished deep tendon reflexes. Results of multiple 12-lead electrocardiograms revealed a wide QRS complex rhythm with a rate of 70 to 100 beats/min and a QRS duration of 238 msec, which led to a diagnosis of ventricular tachycardia (Fig. 1). The patient was subsequently treated with a lidocaine bolus and infusion. Because her arrhythmia continued unabated, we initiated a...
tracking img